Colorado, 2006

Hail in Colorado, September 9, 2006

September 9, 2006 · NWS BOU · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 9, 1:40 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 9, 1:40 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT SAT SEP 09 2006

.SHORT TERM DISCUSSION...CURRENT VISIBLE SATELLITE SHOWS QUITE A FEW
BREAKS AND SURFACE OBS REFLECT THAT WITH TEMPS GETTING INTO THE
UPPER 60S.  CAP WAS ALSO WEAKENING WITH MOUNTAIN CONVECTION BEING
ABLE TO MAKE IT A LITTLE FARTHER EAST ONTO THE PLAINS BEFORE
WEAKENING.  WHILE THERE IS SOME SUBSIDENCE TO CONTEND WITH...WE
APPEAR TO HAVE ENOUGH HEAT AND LACK OF CIN TO KEEP SCATTERED
SHOWERS/STORMS MOVING OFF THE MOUNTAINS THROUGH MUCH OF THE
EVENING.  THERE IS SOME DRYING NOTED OVER THE FAR NORTHERN BORDER
AREA...SO FAR NORTH COULD SEE A BIT LESS THAN SCATTERED COVERAGE
THIS EVENING.  LATER THIS EVENING...AIRMASS WILL STABILIZE BUT
ANOTHER PUSH OF MOISTURE AHEAD OF A WEAK SHORT WAVE NOW MOVING INTO
NORTHERN UTAH AND 15-20 KT OROGRAPHIC COMPONENET WILL KEEP SOME
CHANCE OF PRECIP GOING IN THE HIGH COUNTRY OVERNIGHT.  SNOW LEVELS
COULD DROP TO AROUND 9500-10000 FEET AGAIN WITH SOME LIGHT
ACCUMULATION OF AN INCH OR TWO ABOVE TIMBERLINE.

ON THE PLAINS...ENOUGH LOW LEVEL MOISTURE STILL IN PLACE TO MENTION
AT LEAST SOME PATCHY FOG ONCE AGAIN.  BY SUNDAY AFTERNOON...ENOUGH
HEATING EXPECTED TO BREAK CAP IN/NEAR THE MOUNTAINS SO WILL HAVE THE
HIGHER PRECIP CHANCES IN THOSE LOCALES.  TOO MUCH STRATUS AND FOG
RESULTING IN DEEPER INVERSION FARTHER EAST ON THE PLAINS WILL
PREVENT CONVECTION FOR THE MOST PART.

.LONG TERM DISCUSSION...RECENT MODEL RUNS HAVE HAD A HECK OF A TIME
WITH THE WESTERN CONUS MEAN LONGWAVE PATTERN...PARTICULARLY BEYOND
DAY 5. THEIR INCONSISTENCY OUT THAT FAR NOT NORMALLY AN ISSUE...BUT
THE DRASTIC REVERSAL IN THE OVERALL PATTERN MEANS THE DIFFERENCE
BETWEEN POSSIBLE SNOW IN THE FOOTHILLS AND NEAR FREEZING TEMPS ON
THE PLAINS LATE FRIDAY AND SATURDAY...TO WHAT NOW APPEARS TO BE
MOSTLY DRY AND UNSEASONABLY WARM COUPLE OF DAYS. YESTERDAY/S 12Z AND
00Z GFS RUNS PLACED A LARGE...VERY COLD UPR TROUGH SQUARELY OVER THE
CNTRL/NRN ROCKY MTN REGION BY LATE IN THE WEEK. THE LATEST 12Z RUN
NOW PLACES THIS MONSTROUS TROUGH OVER THE PAC NORTHWEST COAST ON
FRIDAY...MORE IN LINE WITH THE CURRENT AND SUBSEQUENT RUNS OF THE
ECMWF AND CANADIAN MODELS. ASSUMING THESE LATEST RUNS ARE CORRECT...
SHOULD SEE RELATIVELY DRY AND WARM WEATHER WITH SWLY FLOW ALOFT ACRS
THE FCST AREA AT LEAST THROUGH SATURDAY. PROGGED SFC AND UPR AIR
TEMPS GRADUALLY WARM BEGINNING TUESDAY WITH WARMEST 850-700 MB TEMPS
ACROSS THE CWFA ON THURSDAY AND POSSIBLY FRIDAY. HOWEVER...THURSDAY
TEMPS MAY BE HELD BACK SOME SHOULD WE SEE PASSAGE OF A WEAK
SHORTWAVE TROUGH ACCORDING TO THE GFS. OTHERWISE WILL KEEP THE SLOW
UPWARD TREND IN TEMPS ALREADY IN FCST GRIDS AND CONFINE ANY PCPN...
ALBEIT LIGHT...TO THE HIGHER ELEVATIONS RIGHT THROUGH SATURDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, Sep 9, 9:52 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT SAT SEP 09 2006

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT SAT SEP 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE
FORECAST AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING.  SOME OF
THE STORMS WILL BE CAPABLE OF PRODUCING A BRIEF PERIOD OF HEAVY
RAINFALL.

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA WILL BRING THE
COOL AND UNSETTLED WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/BAKER

The radar

The Denver radar (KFTG), 78 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morgan

When
September 9, 4:20 PM MST
Where
Morgan County, 3 mi S of Ft Morgan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -103.800

Hail, Morgan

When
September 9, 4:21 PM MST
Where
Morgan County, 4 mi S of Ft Morgan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -103.800

Hail, Morgan

When
September 9, 4:24 PM MST
Where
Morgan County, 5 mi S of Ft Morgan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -103.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533955, 5533954, 5533953.